UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 72

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

72
TI
Transient encephalopathy after paclitaxel (Taxol) infusion.
AU
Perry JR, Warner E
SO
Neurology. 1996;46(6):1596.
 
Paclitaxel (Taxol) is a novel antineoplastic agent that acts by promoting microtubule polymerization. Although myelosuppression and peripheral neurotoxicity are well known and dose limiting, there have been no reports of CNS toxicity apart from two patients with seizures. This may reflect that paclitaxel has little or no blood-brain barrier penetration. We report two women treated with paclitaxel who developed a clinical state characterized by confusion, word-finding difficulty, and behavioral changes. One had bilateral extensor plantar responses. These symptoms appeared 1 week after paclitaxel infusion and resolved spontaneously. Subsequent infusions were associated with a similar self-resolving encephalopathy in one patient and recurrent headache and ataxia in the other. Neuroimaging (including enhanced MRI), LP, and laboratory investigations did not reveal other causes. Electroencephalography showed diffuse nonspecific slowing. One MRI had prominent but nonspecific high signal intensity abnormalities in the deep white matter of the cerebral hemispheres. Based on temporal association, diagnostic exclusion, and repeated episodes with subsequent challenges, we believe these patients may have experienced CNS toxicity from paclitaxel. The mechanism for this self-resolving encephalopathic process is unclear.
AD
Department of Medicine, University of Toronto, Ontario, Canada.
PMID